Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 27, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Apr 9, 2008, 3:23 PM CDT for Fisher County, Nolan County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2008, 3:23 PM CDT (20:23 UTC)
- Expired
- Apr 9, 2008, 4:15 PM CDT
- In force
- 52 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
Counties Fisher County, TX, Nolan County, TX
The radar
The Dyess AFB radar (KDYX), 97 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 9:35 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 9, 1:20 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 580 m²/s²
- 0-3 km storm-relative helicity
- 675 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KSJT 092022
TORSJT
TXC151-353-092115-
/O.NEW.KSJT.TO.W.0027.080409T2023Z-080409T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
323 PM CDT WED APR 9 2008
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN NOLAN COUNTY IN WEST CENTRAL TEXAS...
SOUTHEASTERN FISHER COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 415 PM CDT
* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES EAST OF
ROSCOE...MOVING NORTHEAST AT 22 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
SWEETWATER AND GANNON BY 330 PM CDT...
LAKE SWEETWATER BY 335 PM CDT...
BUSBY BY 345 PM CDT...
LONGWORTH BY 355 PM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.
LAT...LON 3237 10026 3243 10060 3274 10043 3268 10015
3266 10015 3265 10015
TIME...MOT...LOC 2023Z 232DEG 19KT 3246 10045
$$2 follow-up statements
000
WWUS54 KSJT 092037
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
337 PM CDT WED APR 9 2008
TXC151-353-092115-
/O.CON.KSJT.TO.W.0027.000000T0000Z-080409T2115Z/
NOLAN TX-FISHER TX-
337 PM CDT WED APR 9 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHEASTERN FISHER AND NORTHERN NOLAN COUNTIES...
AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR SWEETWATER...
MOVING NORTHEAST AT 22 MPH.
THE TORNADO WILL BE NEAR...
8 MILES SOUTHEAST OF BUSBY BY 345 PM CDT...
7 MILES SOUTHEAST OF LONGWORTH BY 400 PM CDT...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3237 10026 3243 10060 3274 10043 3268 10015
3266 10015 3265 10015
TIME...MOT...LOC 2037Z 232DEG 19KT 3250 10037
$$000
WWUS54 KSJT 092049
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
348 PM CDT WED APR 9 2008
TXC151-353-092115-
/O.CON.KSJT.TO.W.0027.000000T0000Z-080409T2115Z/
NOLAN TX-FISHER TX-
348 PM CDT WED APR 9 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHEASTERN FISHER AND NORTHERN NOLAN COUNTIES...
AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 7 MILES NORTH OF LAKE
SWEETWATER...OR 8 MILES NORTHEAST OF SWEETWATER...MOVING NORTHEAST AT
29 MPH.
THE TORNADO WILL BE NEAR...
THE SOUTHEAST CORNER OF FISHER COUNTY BETWEEN 350 AND 415 PM CDT...
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3237 10026 3243 10060 3274 10043 3268 10015
3266 10015 3265 10015
TIME...MOT...LOC 2048Z 244DEG 25KT 3253 10026
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 9, 1:36 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Apr 9, 1:36 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 136 PM CDT WED APR 9 2008 .UPDATE... ZONE FORECAST HAS BEEN UPDATED TO INCLUDE A TORNADO WATCH FOR THE ENTIRE FORECAST AREA THROUGH 8PM THIS EVENING. && .PREV DISCUSSION... /ISSUED 958 AM CDT WED APR 9 2008/ UPDATE... HAVE SENT AN UPDATE WITH THE SEVERE THUNDERSTORM WATCH INFORMATION THAT AFFECTS THE NORTHERN TWO THIRDS OF THE BIG COUNTRY THROUGH 21Z. PREV DISCUSSION... /ISSUED 628 AM CDT WED APR 9 2008/ AVIATION... A WARM FRONT SHOULD GRADUALLY MOVE NORTH INTO THE BIG COUNTRY THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS THIS MORNING AS LOW LEVEL JET DEVELOPS WITH MOISTURE TRANSPORT OVER THE FRONTAL BOUNDARY. MVFR CIGS OVC010-020 OVER THE AREA THIS MORNING...WITH LCL IFR CIS BLO OVC010 OVER THE HEARTLAND...RISING TO BKN020-030 THIS AFTERNOON...ESPECIALLY IN THE WARM SECTOR. SCATTERED STORMS ARE EXPECTED ACROSS MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS THIS AFTERNOON. ADDITIONAL STORM DEVELOPMENT IS EXPECTED BY LATE AFTERNOON AND EVENING...JUST AHEAD OF AN APPROACHING DRYLINE WEST OF A SWEETWATER TO SAN ANGELO TO OZONA LINE. AS THE STRONG LIFT FROM THE APPROACHING DEEP UPPER TROUGH IMPINGES ON THE AREA...AN INTENSE SQUALL LINE IS EXPECTED TO DEVELOP AND MOVE RAPIDLY EAST ACROSS WEST CENTRAL TEXAS TONIGHT. 21 PREV DISCUSSION... /ISSUED 339 AM CDT WED APR 9 2008/ DISCUSSION... A LOT OF THINGS GOING ON WEATHER WISE OVER THE NEXT 24 TO 36 HOURS ACROSS WEST CENTRAL TX. YESTERDAYS COLD FRONT HAS STALLED OVER THE NW HILL COUNTRY AND SOUTHERN HEARTLAND. A BAND OF ELEVATED CONVECTION DEVELOPED OVER NORTH CENTRAL TX AND IS CONTINUING TO MOVE EAST AWAY FROM THE AREA THIS MORNING. THE RUC/NAM BOTH DEVELOP ANOTHER BAND OF ELEVATED CONVECTION RIGHT AROUND OR JUST AFTER 12Z AS A LEAD IMPULSE EJECTS NORTHEAST ACROSS THE PLAINS AHEAD OF THE MAIN SYSTEM. THIS AREA OF CONVECTION WILL LIKELY GROW IN COVERAGE AS IT TRAVELS NORTH ACROSS THE BIG COUNTRY AND NORTHERN TX THRU 18Z. THE MAIN QUESTION WILL BE WHERE THE BOUNDARIES SET UP LATER TODAY AFTER THE ELEVATED CONVECTION DEPARTS. IT IS ALSO POSSIBLE THAT WE WILL TRANSITION FROM ELEVATED TO SURFACE BASED CONVECTION DURING THE AFTERNOON ON THE SOUTHERN FLANK NEAR THE RETREATING SURFACE WARM FRONT. OTHER DEVELOPMENT IS POSSIBLE ALONG THE DRYLINE WHICH WILL STRETCH SOUTH OF A DEVELOPING SURFACE LOW OVER THE PERMIAN BASIN BY LATE AFTERNOON OR EARLY EVENING. THE ELEVATED STORMS THIS MORNING WILL BE CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL. ANY STORMS THAT DEVELOP THIS AFTERNOON/EVENING ARE EXPECTED TO TRANSITION QUICKLY TO SUPERCELLULAR GIVEN THE PROGGED INSTABILITY/SHEAR COMBINATION AND WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AND TORNADOES...ESPECIALLY NEAR THE WARM FRONT AND TOWARD EVENING AS LOW LEVEL SHEAR INCREASES WITH THE STRENGTHENING LLJ. A STRONG TORNADO OR TWO CANNOT BE RULED OUT WITH ANY DISCREET CELLS THIS EVENING. THE STORMS WILL LIKELY BECOME A SQUALL LINE OVERNIGHT AS A PACIFIC COLD FRONT SWEEPS ACROSS THE AREA WITH DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO POSSIBLE. THE PACIFIC FRONT AND ANY STORM ACTIVITY ASSOCIATED WITH IT WILL QUICKLY MOVE EAST OF MY FORECAST AREA EARLY THURSDAY. SKIES WILL CLEAR OUT FAIRLY RAPIDLY WHICH WILL ALLOW FOR FULL INSOLATION AND DEEP TROPOSPHERIC MIXING TO TAKE PLACE. THE NAM/GFS FORECAST WINDS OF 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER DURING THE AFTERNOON...WHICH IS USUALLY A GOOD ESTIMATE FOR THE MAX WIND GUST. IT WILL BE A CLEAR CUT HIGH END WIND ADVISORY EVENT...HOWEVER WITH THE EXPECTED HIGHER PRIORITY SEVERE WEATHER PRECEDING IT...I WILL ELECT NOT TO ISSUE A HEADLINE TO AVOID COMPLEXITY AND WILL LIKELY DO SO TOMORROW MORNING AFTER THE CONVECTIVE EVENT IS OVER. FOR WHAT ITS WORTH...MET GUIDANCE IS FORECASTING SUSTAINED WINDS IN THE LOW 30S KT RANGE. A VERY WINDY DAY IS INDEED IN STORE. ONLY MADE A FEW TWEAKS HERE AND THERE TO THE FORECAST BEYOND THURSDAY. THERE ARE SOME NOTICEABLE DIFFERENCES BETWEEN THE GFS/ECMWF ON HOW DEEP THE TROUGH WILL BE OVER THE SOUTHERN PLAINS FOR THE WEEKEND. IF THE ECMWF VERIFIES...TEMPS WILL BE EVEN COOLER THAN WHAT IS IN THE FCST. NO MATTER WHICH SOLN YOU BELIEVE...THE WEATHER WILL BE DRY FOR THE REMAINDER OF THE 7 DAY PERIOD. LACY && .PRELIMINARY POINT TEMPS/POPS... ABILENE 58 77 40 74 / 70 10 10 10 SAN ANGELO 58 83 43 78 / 60 10 10 0 JUNCTION 63 85 44 83 / 50 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER- HASKELL-IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS- SAN SABA-SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR- THROCKMORTON-TOM GREEN. && 99/15
Hazardous weather outlook, Apr 9, 1:52 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 152 PM CDT WED APR 9 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-101900- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 152 PM CDT WED APR 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS WEST CENTRAL TEXAS AS A WARM FRONT INTERACTS WITH A SURFACE DRYLINE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND NORTHEAST OF A LINE FROM STERLING CITY...THROUGH SAN ANGELO...AND SOUTH TO MASON. THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY THIS AFTERNOON IN THIS VERY UNSTABLE ENVIRONMENT. THE MAIN THREATS WILL BE VERY LARGE HAIL AND STRONG TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY...WATCH FOR STRONG WEST WINDS ACROSS WEST CENTRAL TEXAS. EXPECT AT LEAST A WIND ADVISORY. ALSO...WITH VERY DRY AIR MOVING INTO WEST CENTRAL TEXAS...MINIMUM RELATIVE HUMIDITY VALUES WILL LIKELY DROP INTO THE TEENS ACROSS WEST CENTRAL TEXAS THURSDAY AFTERNOON. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WITH A FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... EXPECT SPOTTER ACTIVATION THIS AFTERNOON AND TONIGHT. 23/HUBER
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:25 PM CDT | Severe Thunderstorm Warning | SJT | Menard | 35 min |
| Apr 8, 7:49 PM CDT | Severe Thunderstorm Warning | SJT | Mason, Menard | 26 min |
| Apr 8, 8:17 PM CDT | Severe Thunderstorm Warning | SJT | Mason, Menard | 43 min |
| Apr 8, 9:25 PM CDT | Severe Thunderstorm Warning | SJT | Mason | 25 min |
| Apr 9, 4:16 AM CDT | Fire Weather Watch | SJT | Brown, Callahan, Coke, Coleman, Concho, Crockett and 18 more | 25 hr |
| Apr 9, 2:58 PM CDT | Severe Thunderstorm Warning | SJT | Nolan, Taylor | 32 min |
| Apr 9, 3:15 PM CDT | Tornado Warning | SJT | Jones, Taylor | 45 min |
| Apr 9, 3:35 PM CDT | Tornado Warning | SJT | Jones, Taylor | 40 min |
| Apr 9, 3:54 PM CDT | Tornado Warning | SJT | Callahan, Taylor | 36 min |
| Apr 9, 3:57 PM CDT | Tornado Warning | SJT | Jones, Shackelford | 48 min |
| Apr 9, 4:04 PM CDT | Tornado Warning | SJT | Fisher, Jones | 26 min |
| Apr 9, 4:13 PM CDT | Severe Thunderstorm Warning | SJT | Sterling | 32 min |
| Apr 9, 4:44 PM CDT | Tornado Warning | SJT | Shackelford | 31 min |
| Apr 9, 4:57 PM CDT | Severe Thunderstorm Warning | SJT | Haskell, Jones, Throckmorton | 32 min |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.